Acta Mathematica

New monotonicity formulas for Ricci curvature and applications. I

Tobias Holck Colding

Full-text: Open access


We prove three new monotonicity formulas for manifolds with a lower Ricci curvature bound and show that they are connected to rate of convergence to tangent cones. In fact, we show that the derivative of each of these three monotone quantities is bounded from below in terms of the Gromov–Hausdorff distance to the nearest cone. The monotonicity formulas are related to the classical Bishop–Gromov volume comparison theorem and Perelman’s celebrated monotonicity formula for the Ricci flow. We will explain the connection between all of these.

Moreover, we show that these new monotonicity formulas are linked to a new sharp gradient estimate for the Green function that we prove. This is parallel to the fact that Perelman’s monotonicity is closely related to the sharp gradient estimate for the heat kernel of Li–Yau.

In [CM4] one of the monotonicity formulas is used to show uniqueness of tangent cones with smooth cross-sections of Einstein manifolds.

Finally, there are obvious parallelisms between our monotonicity and the positive mass theorem of Schoen–Yau and Witten.

Article information

Acta Math., Volume 209, Number 2 (2012), 229-263.

Received: 22 November 2011
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2012 © Institut Mittag-Leffler


Colding, Tobias Holck. New monotonicity formulas for Ricci curvature and applications. I. Acta Math. 209 (2012), no. 2, 229--263. doi:10.1007/s11511-012-0086-2.

Export citation


  • Anderson, M. T., Kronheimer, P. B. & LeBrun, C., Complete Ricci-flat Kähler manifolds of infinite topological type. Comm. Math. Phys., 125 (1989), 637–642.
  • Bakry, D. & Ledoux, M., A logarithmic Sobolev form of the Li–Yau parabolic inequality. Rev. Mat. Iberoam., 22 (2006), 683–702.
  • Cheeger, J. & Colding, T. H., Lower bounds on Ricci curvature and the almost rigidity of warped products. Ann. of Math., 144 (1996), 189–237.
  • — On the structure of spaces with Ricci curvature bounded below. I. J. Differential Geom., 46 (1997), 406–480.
  • Cheeger, J., Colding, T. H. & Minicozzi, W. P., II, Linear growth harmonic functions on complete manifolds with nonnegative Ricci curvature. Geom. Funct. Anal., 5 (1995), 948–954.
  • Cheng, S. Y. & Yau, S.-T., Differential equations on Riemannian manifolds and their geometric applications. Comm. Pure Appl. Math., 28 (1975), 333–354.
  • Colding, T. H., Shape of manifolds with positive Ricci curvature. Invent. Math., 124 (1996), 175–191.
  • — Large manifolds with positive Ricci curvature. Invent. Math., 124 (1996), 193–214.
  • — Ricci curvature and volume convergence. Ann. of Math., 145 (1997), 477–501.
  • Colding, T. H. & Minicozzi, W. P., II, Harmonic functions with polynomial growth. J. Differential Geom., 46 (1997), 1–77.
  • — Large scale behavior of kernels of Schrödinger operators. Amer. J. Math., 119 (1997), 1355–1398.
  • — Monotonicity and its analytic and geometric implications. To appear in Proc. Natl. Acad. Sci. USA.
  • — On uniqueness of tangent cones of Einstein manifolds. Preprint, 2012.
  • Colding, T. H. & Naber, A., Sharp Hölder continuity of tangent cones for spaces with a lower Ricci curvature bound and applications. Ann. of Math., 176 (2012), 1173–1229.
  • — Characterization of tangent cones of noncollapsed limits with lower Ricci bounds and applications. To appear in Geom. Funct. Anal.
  • Gilbarg, D. & Serrin, J., On isolated singularities of solutions of second order elliptic differential equations. J. Anal. Math., 4 (1955/56), 309–340.
  • Gromov, M., Metric Structures for Riemannian and non-Riemannian Spaces. Modern Birkhäuser Classics. Birkhäuser, Boston, MA, 2007.
  • Gromov, M., Lafontaine, J. & Pansu, P., Structures métriques pour les variétés riemanniennes. Nathan, Paris, 1981.
  • Huisken, G., Asymptotic behavior for singularities of the mean curvature flow. J. Differential Geom., 31 (1990), 285–299.
  • L i, P., T am, L.-F. & Wang, J., Sharp bounds for the Green’s function and the heat kernel. Math. Res. Lett., 4 (1997), 589–602.
  • L i, P. & Yau, S.-T., On the parabolic kernel of the Schrödinger operator. Acta Math., 156 (1986), 153–201.
  • M enguy, X., Noncollapsing examples with positive Ricci curvature and infinite topological type. Geom. Funct. Anal., 10 (2000), 600–627.
  • — Examples of nonpolar limit spaces. Amer. J. Math., 122 (2000), 927–937
  • N i, L., The entropy formula for linear heat equation. J. Geom. Anal., 14 (2004), 87–100.
  • — Addenda to: “The entropy formula for linear heat equation” [J. Geom. Anal., 14 (2004), 87–100]. J. Geom. Anal., 14 (2004), 369–374.
  • — Mean value theorems on manifolds. Asian J. Math., 11 (2007), 277–304.
  • — The large time asymptotics of the entropy, in Complex Analysis, Trends Math., pp. 301–306. Birkhäuser, Basel, 2010.
  • Perelman, G., Construction of manifolds of positive Ricci curvature with big volume and large Betti numbers, in Comparison Geometry (Berkeley, CA, 1993–94), Math. Sci. Res. Inst. Publ., 30, pp. 157–163. Cambridge Univ. Press, Cambridge, 1997.
  • — A complete Riemannian manifold of positive Ricci curvature with Euclidean volume growth and nonunique asymptotic cone, in Comparison Geometry (Berkeley, CA, 1993–94), Math. Sci. Res. Inst. Publ., 30, pp. 165–166. Cambridge Univ. Press, Cambridge, 1997.
  • — The entropy formula for the Ricci flow and its geometric applications. Preprint, 2002.
  • Reifenberg, E. R., Solution of the Plateau Problem for m-dimensional surfaces of varying topological type. Acta Math., 104 (1960), 1–92.
  • Toro, T., Geometric conditions and existence of bi-Lipschitz parameterizations. Duke Math. J., 77 (1995), 193–227.
  • Varopoulos, N. T., The Poisson kernel on positively curved manifolds. J. Funct. Anal., 44 (1981), 359–380.